Alert archive / Michigan / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 43, NWS Gaylord, MI
NWS Gaylord, MI issued this severe thunderstorm warning at Jul 24, 2005, 4:02 AM EDT for Manistee County, Michigan. It was in force for 58 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 24, 2005, 4:02 AM EDT (08:02 UTC)
- Expired
- Jul 24, 2005, 5:00 AM EDT
- In force
- 58 min
- Issued by
- NWS Gaylord, MI
- Area
- Counties, with a storm outline in the text
County Manistee County, MI
The radar
The NCL Michigan radar (KAPX), 131 km from the middle of the area, began a volume at 08:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 24, 4:22 AM EDT | HAIL 0.88 | Manistee, MI | |
| Jul 24, 4:25 AM EDT | HAIL 0.75 | Manistee, MI |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 24, 3:40 AM EDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 00:00Z, 8.0 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1000 m above ground
- 0-6 km bulk shear
- 59 kt
- 0-1 km storm-relative helicity
- 225 m²/s²
- 0-3 km storm-relative helicity
- 293 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KAPX 240804 SVRAPX MIC101-240900- /O.NEW.KAPX.SV.W.0043.050724T0802Z-050724T0900Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GAYLORD MI 402 AM EDT SUN JUL 24 2005 THE NATIONAL WEATHER SERVICE IN GAYLORD HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... MANISTEE COUNTY IN NORTHERN LOWER MICHIGAN * UNTIL 500 AM EDT * AT 358 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 5 MILES WEST OF MANISTEE...MOVING EAST AT 30 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... MANISTEE AROUND 415 AM EDT... 7 MILES SOUTH OF BRETHREN AROUND 425 AM EDT... WELLSTON AROUND 435 AM EDT... SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS AND LARGE HAIL. ALL THUNDERSTORMS PRODUCE DEADLY LIGHTNING. REMAIN INDOORS AWAY FROM WINDOWS UNTIL THIS STORM HAS PASSED. IF CAUGHT OUTDOORS...STAY AWAY FROM TALL OBJECTS AND MOVE TO A PLACE OF SHELTER. LAT...LON 4435 8626 4419 8638 4418 8583 4429 8583 $$
2 follow-up statements
000 WWUS34 KAPX 240829 SVSAPX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE GAYLORD MI 426 AM EDT SUN JUL 24 2005 MIC101-240900- /O.CON.KAPX.SV.W.0043.000000T0000Z-050724T0900Z/ MANISTEE MI- 426 AM EDT SUN JUL 24 2005 ...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 500 AM EDT FOR MANISTEE COUNTY... AT 424 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED OVER MANISTEE...MOVING EAST AT 30 MPH. THE SEVERE THUNDERSTORM WILL BE NEAR... 9 MILES SOUTH OF BRETHREN AROUND 435 AM EDT... WELLSTON AROUND 445 AM EDT... AT 422 AM...A TRAINED SPOTTER REPORTED NICKEL SIZE HAIL IN THE CITY OF MANISTEE. SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS AND LARGE HAIL. ALL THUNDERSTORMS PRODUCE DEADLY LIGHTNING. REMAIN INDOORS AWAY FROM WINDOWS UNTIL THIS STORM HAS PASSED. IF CAUGHT OUTDOORS...STAY AWAY FROM TALL OBJECTS AND MOVE TO A PLACE OF SHELTER. LAT...LON 4435 8626 4419 8638 4418 8583 4429 8583 $$
000 WWUS34 KAPX 240858 SVSAPX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE GAYLORD MI 457 AM EDT SUN JUL 24 2005 MIC101-240907- /O.EXP.KAPX.SV.W.0043.000000T0000Z-050724T0900Z/ MANISTEE MI- 457 AM EDT SUN JUL 24 2005 ...THE SEVERE THUNDERSTORM WARNING FOR MANISTEE COUNTY HAS EXPIRED... AT 457 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE STORM WHICH PROMPTED THE SEVERE THUNDERSTORM WARNING HAS EXITED THE AREA. THE WARNING HAS THEREFORE BEEN ALLOWED TO EXPIRE. A FLASH FLOOD WARNING REMAINS IN EFFECT FOR MANISTEE COUNTY UNTIL 645 AM EDT. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT...AND CONDITIONS REMAIN FAVORABLE FOR THE DEVELOPMENT OF SEVERE WEATHER IN AND NEAR THE WATCH AREA. REMAIN ALERT TO RAPIDLY CHANGING WEATHER CONDITIONS. BE PREPARED TO TAKE ACTION IF SEVERE WEATHER APPROACHES. LAT...LON 4435 8626 4419 8638 4418 8583 4429 8583 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 24, 2:40 AM EDT, 1 hour 22 minutes earlier.
Area forecast discussion, Jul 24, 2:40 AM EDT, 1 hour 22 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GAYLORD MI 240 AM EDT SUN JUL 24 2005 .DISCUSSION...GOING TO BE A LITTLE RUSHED THIS MORNING WITH INCOMING WX. LOW LEVEL SW FLOW INTO THE WESTERN LAKES REGION WAS INCREASING THIS MORNING. VAD WIND PROFILES SHOWS 20KT WINDS 4K FEET ABOVE THE APX RADAR...AND 35KT AT GRB AT THE SAME HEIGHT. THE LOW LEVEL JET WAS CLIMBING ABOVE A WARM FRONT OVER SOUTHERN MN/WI...ADVECTING AN UNSTABLE BUT CAPPED AIRMASS TO THE NE. THIS IS GRADUALLY TRANSFORMING OUR AIRMASS INTO ONE MORE CONDUCIVE TO DEEP CONVECTION. SHOWERS AND A FEW THUNDERSTORMS WERE BECOMING MORE WIDESPREAD IN THE WESTERN ZONES THIS EARLY MORNING...WITH BETTER TSTORM COVERAGE UPSTREAM. THE CLEAR FORECAST PROBLEM IS DEEP CONVECTION (AND ACCOMPANYING SVR/HEAVY RAIN THREATS) OVER THE NEXT 12-18 HOURS. MODELS...SYNOPTICALLY NAM/GFS ARE DOING A LITTLE BETTER. NAM STILL APPEARS TO OVER-DEEPEN THE LEAD SHORTWAVE NEAR SE HUDSON BAY MONDAY...BUT IS TRENDING TOWARD THE GFS IN PUTTING MORE EMPHASIS ON A TRAILING SHORTWAVE THAT ARRIVES IN THAT SAME REGION MONDAY NIGHT. OF COURSE...THE DEVIL IS IN THE DETAILS...IN PARTICULAR RESOLVING MCS AND ASSOCIATED MESOSCALE FEATURES IN PERSISTENT FAST WESTERLY FLOW ALOFT. TODAY...DEEP CONVECTION ARCS FROM NEAR DULUTH MN TO GRB TO JACKSON MI...SLOWLY BUT STEADILY MARCHING EAST AS WARM FRONT LIFTS SLOWLY NE. CONVECTION IS MOST INTENSE AT IT/S NORTHERN EXTENT...NORTHERN WI...AT NOSE OF 40-50KT LOW LEVEL JET. SVR POTENTIAL WILL CONTINUE INTO NW LOWER MI AS JET VEERS WESTERLY AND TAKES AIM AT LAKE MI. HAIL WILL BE THE MAIN ISSUE GIVEN ELEVATED NATURE OF CONVECTION AND SHEAR CONDUCIVE TO ROTATING UPDRAFTS...THOUGH SOME WIND GUSTS MIGHT BE ABLE TO FIGHT THEIR WAY DOWN TO THE SURFACE. CORE OF MCS SHOULD DROP SE TOWARD THE SAGINAW VALLEY BY MID/LATE MORNING. CONVECTION THAT MOVES INTO EASTERN UPPER/NE LOWER MI SHOULD WEAKEN AS LOW LEVEL JET REORIENTS SOUTHWARD AFTER 12Z. WILL MENTION HEAVY RAIN WITH THIS ACTIVITY AS WELL...WITH A TENDENCY TOWARD TRAINING CELLS UPSTREAM AND WITH PWATS AROUND 1.75 FEEDING INTO THE MCS. THIS AFTERNOON...LITTLE CHANGE FROM PREVIOUS THINKING. POTENTIAL FOR MODERATE INSTABILITY THIS AFTERNOON WHEN THE SUN COMES OUT...WITH SBCAPES 2.0-2.5K J/KG WITH AN 85/70 SURFACE PARCEL. NAM ALSO NOT SHOWING AS MUCH DRYING IN THE SUB-700MB LAYER. HOWEVER...THERE STILL IS A DRYING TREND...ALONG WITH 700MB TEMPS OF +11C OR SO TO PROVIDE 50-100J/KG OF CIN. LINGERING OUTFLOW BOUNDARIES AND THE ACTUAL (WEAK) COLD FRONT SHOULD BE AVAILABLE AS TRIGGERS...BUT IT IS HIGHLY QUESTIONABLE WHETHER THEY WILL BE ENOUGH TO OVERCOME THE CAP/DRY AIR ENTRAINMENT ALOFT TO FORCE DEEP CONVECTION. NAM DOES MANAGE TO SQUEEZE OUT SOME QPF...THOUGH THIS MAY BE AS MUCH DYING OVERNIGHT/MORNING STUFF AS IT IS NEW DEVELOPMENT. WILL CONTINUE WITH A 20-30 POP ACROSS MOST OF NORTHERN LOWER MI. IF STORMS CAN REFIRE...GOOD POTENTIAL FOR SVR GIVEN INSTABILITY AND 40-50KT UNIDIRECTIONAL (NW) 700-500MB FLOW. TONIGHT...SOMEWHAT COOLER AND MUCH DRIER AIR WILL POUR INTO THE REGION FROM THE NW TONIGHT. AM NOT ENTIRELY CONVINCED THAT DEEP CONVECTION THREAT WILL BE OVER IN THE EXTREME SE ZONES BY 6 PM...BUT IT WILL BE CLOSE. GIVEN THAT CHANCE FOR STORMS THIS AFTERNOON IS ITSELF HIGHLY CONDITIONAL...AM REASONABLY COMFORTABLE WITH KEEPING A DRY FORECAST THRU THE NIGHT. SKIES WILL BE MAINLY CLEAR...OUTSIDE OF SOME DEBRIS MID/HIGH CLOUD IN THE SOUTH EARLY...AND MORE DEBRIS RETURNING FROM THE WEST VERY LATE. MIN TEMPS SHOULD RANGE FROM THE UPPER 50S TO MID 60S. MONDAY...FRONT LYING JUST SOUTH OF MI WILL TRY TO RETURN NORTH...AS SLOW CYCLOGENESIS OCCURS IN THE CENTRAL HIGH PLAINS. DRASTIC DIFFERENCES BETWEEN THE MODELS...WITH THE GFS ONLY NUDGING THE BOUNDARY INTO SOUTHERN LOWER...AND THE NAM BLASTING IT INTO NORTHERN LOWER MI IN THE AFTERNOON. WOULD PREFER SOMETHING IN BETWEEN THESE EXTREMES...THE NAM IN PARTICULAR MAY BE OVERDOING SOUTHERLY FLOW INTO THE REGION DUE TO A CONVECTIVE BLOWUP IT HAS IN WI IN THE AFTERNOON. THUS WOULD ONLY EXPECT THE STEAMY AIR TO RETURN TO THE FAR SOUTHERN ZONES VERY LATE (IF AT ALL)...SUPPORTING MAX TEMPS IN THE LOWER 80S NORTH TO NEAR 90 IN THE FAR SOUTH. NAM/GFS BOTH SUPPORT TSTORM DEVELOPMENT IN WI IN THE AFTERNOON...WHERE BETTER SOUTHERLY FLOW AND HIGHER INSTABILITY WILL ENCOUNTER THE WARM FRONT. ACTIVITY SHOULD TEND TO WEAKEN AS IT MOVES EAST OR NE ACROSS THE LAKE...BUT WILL ADD A SMALL CHANCE OF SHOWERS/STORMS LATE IN THE AFTERNOON IN NW LOWER MI. GIVEN OUR AIRMASS IS STILL SOMEWHAT STABLE DO NOT EXPECT ANY OF THIS TO BE SVR...HOWEVER IF NAM IS RIGHT THAT COULD CHANGE. MONDAY NIGHT...BOTH NAM/GFS LIFT AN MCS ENE ALONG OR JUST NORTH OF THE WARM FRONT...BRINGING PRECIP TO MOST OF THE FORECAST AREA IN THE EVENING/EARLY OVERNIGHT. I/M A LITTLE LEARY OF GOING LIKELY POPS FOR THE 4TH PERIOD FOR A CONVECTIVE EVENT...AND WILL JUST GO WITH A HIGH SCT POP FOR NOW. LATER SHIFTS WILL NEED TO CONSIDER BOOSTING POPS IF MODEL TRENDS CONTINUE. CONVECTION WILL LIKELY BE ELEVATED...BUT FED BY AMPLE INSTABILITY FROM THE SOUTH (CAPES 1-2K J/KG) AND WITH 0-6KM BULK SHEAR VALUES IN THE 30-40KT. THUS AN ISOLATED SVR (MAINLY HAIL...PERHAPS WIND) CANNOT BE RULED. SVR THREAT WOULD BE MUCH HIGHER IF STORMS CAN BECOME SURFACE BASED...AND THAT IS A POSSIBILITY IN THE SOUTH EARLY ON. LITTLE TIME TO LOOK AT LATER PERIODS...BUT WHAT I SAW LOOKS STORMY. FRONT WILL WAVER ACROSS THE SOUTHERN/CENTRAL LAKES REGION...WITH THE OCCASIONAL WAVE OR TWO LIFTING ENE ALONG THE BOUNDARY. MODELS HAVE SOME SIGNIFICANT TIMING DIFFS WITH THESE WAVES...AND HAVE LITTLE CONFIDENCE IN ANY PARTICULAR SOLUTION. SUFFICE TO SAY BOUTS OF TSTORMS CAN BE EXPECTED TUESDAY INTO TUESDAY NIGHT. AFTER COORD WITH DOWNSTATE OFFICES WILL ADD A CHANCE OF PRECIP TO THE SE ZONES WED MORNING...AS THE FRONT LOOKS LIKE IT WILL BE SLOWER TO FINALLY KICK SOUTH OF THE REGION. ZOLTOWSKI && .APX...WATCHES/WARNINGS/ADVISORIES...NONE. &&
Hazardous weather outlook, Jul 23, 11:00 PM EDT, 5 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GAYLORD MI 1100 PM EDT SAT JUL 23 2005 MIZ008-015>036-041-042-LSZ321-322-LMZ323-341-342-344-345- LHZ345>349-241000- ALCONA-ALPENA-ANTRIM-ARENAC-BENZIE-CHARLEVOIX-CHEBOYGAN-CHIPPEWA- CRAWFORD-EMMET-GLADWIN-GRAND TRAVERSE-IOSCO-KALKASKA-LEELANAU- MACKINAC-MANISTEE-MISSAUKEE-MONTMORENCY-OGEMAW-OSCODA-OTSEGO- PRESQUE ISLE-ROSCOMMON-WEXFORD...INCLUDING THE ADJACENT WATERS WITHIN FIVE NAUTICAL MILES OF SHORE ON LAKE MICHIGAN...LAKE HURON...AND LAKE SUPERIOR 1100 PM EDT SAT JUL 23 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER AND EASTERN UPPER MICHIGAN. .DAY ONE...REMAINDER OF TONIGHT THERE IS A CHANCE OF THUNDERSTORMS AFTER MIDNIGHT FOR MOST OF EASTERN UPPER MICHIGAN. THESE THUNDERSTORMS ARE NOT EXPECTED TO BE SEVERE. MORE WIDESPREAD THUNDERSTORMS ARE EXPECTED IN NORTHERN LOWER MICHIGAN...ESPECIALLY WEST OF INTERSTATE 75...ROUGHLY WEST OF A PETOSKEY TO GAYLORD AND WEST BRANCH LINE. SOME OF THESE THUNDERSTORMS MAY BECOME SEVERE WITH DAMAGING WINDS TO 70 MPH AND POSSIBLE LARGE HAIL UP TO AN INCH...ALTHOUGH THE THREAT OF SEVERE WEATHER HAS DIMINISHED SLIGHTLY AND DELAYED UNTIL LATE TONIGHT. THE GREATEST THREAT FOR SEVERE WEATHER WILL RESIDE ALONG AND WEST OF A LINE FROM CHARLEVOIX TO GRAYLING AND HOUGHTON LAKE. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THUNDERSTORMS REMAIN POSSIBLE SUNDAY MORNING ACROSS EASTERN UPPER AND NORTHERN LOWER MICHIGAN...WITH THE CHANCE FOR THUNDERSTORMS STORMS CONTINUING INTO THE AFTERNOON ACROSS NORTHERN LOWER MICHIGAN. THERE IS AGAIN A RISK FOR SEVERE THUNDERSTORMS...PRODUCING DAMAGING WINDS AND ISOLATED LARGE HAIL. THERE IS ALSO A CHANCE OF THUNDERSTORMS ACROSS NORTHERN MICHIGAN MONDAY NIGHT THROUGH TUESDAY NIGHT...AND AGAIN FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATE TONIGHT. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL: HTTP://WWW.WEATHER.GOV/GAYLORD (ALL LOWER CASE) JZ/SPR
The office that day
Everything else NWS Gaylord, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 24, 2:48 AM EDT | Special Marine Warning | APX | 57 min | |
| Jul 24, 3:41 AM EDT | Special Marine Warning | APX | 64 min | |
| Jul 24, 4:40 AM EDT | Flash Flood Warning | APX | Manistee | 2 hr |
| Jul 24, 6:07 AM EDT | Special Marine Warning | APX | 113 min | |
| Jul 24, 6:38 AM EDT | Severe Thunderstorm Warning | APX | Crawford, Kalkaska | 47 min |
| Jul 24, 6:43 AM EDT | Flash Flood Warning | APX | Manistee | 3 hr |
| Jul 24, 7:07 AM EDT | Severe Thunderstorm Warning | APX | Roscommon | 38 min |
| Jul 24, 7:49 AM EDT | Special Marine Warning | APX | 86 min | |
| Jul 24, 8:22 AM EDT | Special Marine Warning | APX | 83 min | |
| Jul 24, 8:26 AM EDT | Severe Thunderstorm Warning | APX | Gladwin | 41 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.